Toggle Main Menu Toggle Search

Open Access padlockePrints

On the mathematics of the Jeffreys-Lindley paradox.

Lookup NU author(s): Dr Cristiano VillaORCiD


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


This paper is concerned with the well known Jeffreys–Lindley paradox. In a Bayesian set up, the so-called paradox arises when a point null hypothesis is tested and an objective prior is sought for the alternative hypothesis. In particular, the posterior for the null hypothesis tends to one when the uncertainty, i.e., the variance, for the parameter value goes to infinity. We argue that the appropriate way to deal with the paradox is to use simple mathematics, and that any philosophical argument is to be regarded as irrelevant.

Publication metadata

Author(s): Villa C, Walker SG

Publication type: Article

Publication status: Published

Journal: Communications in Statistics - Theory and Methods

Year: 2017

Volume: 46

Issue: 24

Pages: 12290-12298

Online publication date: 06/09/2017

Acceptance date: 09/02/2017

ISSN (print): 0361-0926

ISSN (electronic): 1532-415X

Publisher: Taylor & Francis Inc.


DOI: 10.1080/03610926.2017.1295073


Altmetrics provided by Altmetric